North Carolina, 2008

Drought in North Carolina, May 27 to 31, 2008

May 27 to 31, 2008 · NWS RNK · 2 events in 2 counties and zones

The first half of May saw moderate drought conditions across Ashe and Surry counties. However, a drier second half of the month brought an increase to severe drought conditions into the area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The first half of May saw moderate drought conditions across Ashe and Surry counties. However, a drier second half of the month brought an increase to severe drought conditions into the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 26, 11:54 PM EST, 6 minutes earlier.

Area forecast discussion, May 26, 11:54 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1254 AM EDT TUE MAY 27 2008

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN ANCHORED OFFSHORE TONIGHT. A WEAK
TROUGH OF LOW PRESSURE WILL SLIDE EAST ACROSS THE REGION BY EARLY
TUESDAY. A COLD FRONT SINKS SOUTH INTO THE AREA TUESDAY INTO
WEDNESDAY.

&&

.NEAR TERM /THROUGH TODAY/...
PRECIPITATION HAS PRETTY MUCHE ENDED ACROSS THE FA. WEAK SHORTWAVE
PUSHING INTO CENTRAL KY IS HARDLY GENERATING ANY SHOWERS OUT THAT
WAY...AND THE LATEST MODELS RUNS ARE NOT HANDLING THIS VERY
WELL...AS THEY ARE ALL PRETTY MUCH SHOWING A SOLID LINE OF SHOWERS
DEVELOPING AHEAD OF THIS WAVE. THE 12KM NAM SEEMS TO BE THE BEST
ATTM...SO HAVE REDUCED POPS OVERNIGHT WITH LOW TO SLIGHT CHANCE
WEST...NOTHING EAST. ALSO BUMPED OVERNIGHT LOWS A DEGREE OR TWO
WARMER GIVEN SW FLOW AND CLOUD COVER.

WARM/MOIST AIRMASS OVER THE AREA TUESDAY. AFTER A MOSTLY CLOUDY
START...WE SHOULD SEE SOME SUN DURING TUESDAY AFTN AND SCTD
SHOWERS AND STORMS SHOULD REDEVELOP ACROSS THE CWA.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
SLOW-MOVING FRONTAL BOUNDARY UNDER WSW FLOW ALOFT WILL MOVE ACROSS
THE REGION AS SEVERAL SHRTWVS TRAVERSE THE REGION PROVIDING STGR
DEEP LYRD LIFT WITH SUPPORT FM A BROAD ENTRNC REGION TO THE UPR
JET. PLENTY OF MSTR STILL IN PLACE WITH SURFACE TDS IN THE MID
60S...POSSIBLY UPPER 60S IN THE EAST AND PWS NR 1.50 INCHES. FRONT
WILL MAKE ITS WAY SLOWLY ACROSS THE REGION IN THE EARLY MORNING
HOURS OF WED...BUT HIGHER POPS WILL REMAIN OVER THE SOUTHERN CWA
THRU MOST OF THE DAY WED...ESP OVER THE SW MTNS OF NC WHERE MODEL
LIFTED INDICES NR OR BLW 0 PERSIST MUCH OF THE AFTERNOON.

12Z GFS AND TO A LESSER EXTENT THE ECMWF LIFTS CLOUDS AND
PRECIP BACK NORTH ACROSS AT LEAST THE SOUTHERN CWA ON THU
ALTHOUGH NAM AND CMC ARE MUCH LESS AGGRESSIVE WITH THIS SCENARIO.
INCREASED POPS AND SKY COVER SOMEWHAT TO REFLECT THE UNCERTAINTY
IN THE ULTIMATE SOLUTION. TEMPS WILL BE BELOW CLIMO FOR HIGHS ESP
IF CLOUDIER GFS/EC SOLUTIONS VERIFY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HEIGHTS BUILD BACK OVER THE SOUTH CENTRAL US BY LATE IN THE WEEK
WITH BROAD NWLY FLOW ALOFT OVER THE ERN CONUS. A STRONG SHORTWAVE
AND SURFACE LOW FORECAST TO DEVELOP OVER THE WESTERN HIGH PLAINS
AND PUSH NW TWD THE GREAT LAKES BY NEXT WEEKEND. RESULT FOR THE
SOUTHERN APPLACHIANS/MID-ATLANTIC IS BASICALLY DRY WEATHER AND NR
OR SLIGHTLY ABV NORMAL TEMPS INTO NEXT WEEKEND...WITH SAT POSSIBLY
QUITE WARM AHEAD OF THE FRONT TRAILING DOWN FROM THE MIDWEST LOW. COLD
FRONT WILL APPROACH THE REGION POSSIBLY LATE IN THE WEEKEND
ALTHOUGH BUILDING HEIGHTS OVER THE ERN US WILL IMPEDE EASTWARD
PROGRESS OF THIS FRONT AND TIMING WILL LIKELY CHANGE.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
SCTD CONVECTION MOVING THROUGH THE NORTHERN CWA EARLY THIS EVENING
BUT IT SHOULD CLEAR LYH BY 00Z TUE TAF ISSUANCE. OUT FLOW BOUNDARY
MOVING THROUGH THE TENNESSEE VALLEY WILL LIKELY MOVE INTO THE AREA
(BLF-LWB) THIS EVENING. HOW FAR IT MAKES IT EAST OVERNIGHT IS A
QUESTION. WILL KEEP ROA-DAN-LYH TAFS OPTIMISTIC AND VFR THROUGH THE
FIRST 12 HOURS. IF THIS LINE DOES FALTER THIS EVENING...IT WILL BE
THE FOCUS FOR CONVECTION BY TUESDAY AFTERNOON AS THE ATMOSPHERE
DESTABILIZES.

A COLD FRONT WILL MOVE SLOWLY THROUGH THE AREA FROM
THE NORTH TUESDAY NIGHT AND WEDNESDAY CONTINUING THE THREAT OF
SHOWERS AND SCATTERED THUNDERSTORMS ACROSS THE AREA ALONG WITH
PERIODS OF MVFR...POSSIBLY IFR...CIGS AND VSBYS.

DRYING CONDITIONS SET FOR THE END OF THE WORK WEEK WITH VALLEY FOG
POSSIBLE OVERNIGHT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/WP
NEAR TERM...JH/WP
SHORT TERM...PC
LONG TERM...PC
AVIATION...RCS
Hazardous weather outlook, May 26, 4:56 AM EST, 19 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
556 AM EDT MON MAY 26 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-271000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
556 AM EDT MON MAY 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Ashe

When
May 27, 12:00 AM EST to May 31, 11:59 PM EST
Where
Ashe forecast zone
Reported by
Other Federal Agency
Coordinates
36.434, -81.500 (the zone’s center; the record gives no point)

Severe drought conditions (D2) crept back into the southern half of Ashe County by the end of May.

Drought, Surry

When
May 27, 12:00 AM EST to May 31, 11:59 PM EST
Where
Surry forecast zone
Reported by
Other Federal Agency
Coordinates
36.415, -80.687 (the zone’s center; the record gives no point)

Severe drought conditions (D2) crept back into the extreme southern portion of Surry County by the end of May.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99651, 99652.